It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Menopause Message Board

  • CRAZY side effects of Progesterone!!!

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 10-01-2013, 06:40 PM   #1
    Aleosha
    Junior Member
    (female)
     
    Aleosha's Avatar
     
    Join Date: Feb 2005
    Posts: 14
    Aleosha HB User
    CRAZY side effects of Progesterone!!!

    My doctor has recently put me on Progesterone, to help control the irregular and very heavy periods (he's convinced I'm peri-menopausal)

    It's a 10mg pill that I have to take days 14-25. While on it, I felt okay although kind of hungry all the time and very, very tired!

    Now I'm on day 28 (3rd day not taking the Progesterone) and I've completely lost my appetite! This has never happened before. I just don't want to eat. Skipped breakfast, had a very light lunch, and then wasn't hungry for dinner.

    Is this normal? Has anyone else experienced crazy appetite shifts on Progesterone pills or creams?

     
    Sponsors Lightbulb
       
    Old 10-02-2013, 05:10 AM   #2
    valerie1962
    Member
    (female)
     
    valerie1962's Avatar
     
    Join Date: May 2013
    Location: Italy
    Posts: 97
    valerie1962 HB Uservalerie1962 HB User
    Re: CRAZY side effects of Progesterone!!!

    No crazy apetite shifts but a lot of tiredness yes. Do you only take progesterone? No estrogens?

     
    Old 10-04-2013, 02:17 PM   #3
    AnnT1
    Member
    (female)
     
    AnnT1's Avatar
     
    Join Date: Sep 2013
    Posts: 75
    AnnT1 HB UserAnnT1 HB UserAnnT1 HB User
    Re: CRAZY side effects of Progesterone!!!

    For heavy bleeding you may want to consider a birth control pill. I had horrible menstrual bleeding and clotting and ended up very anemic and needing iron transfusions. The bleeding stopped within 2 days of being on a birth control pill.

    I have tried prometrium in the past and it was horrible for me. Like being drugged and sick. And severe crying and migraines. Progesterone keeps your estrogen from binding.

    The only HRT combo product I could sort of tolerate was the Combipatch (in the 50/140 dose). It still made me tired, but my doctor had me add some more estrogen to sort of counteract the progesterone effect (we added another .05 vivelle to the combipatch).

     
    Old 10-05-2013, 08:03 AM   #4
    valerie1962
    Member
    (female)
     
    valerie1962's Avatar
     
    Join Date: May 2013
    Location: Italy
    Posts: 97
    valerie1962 HB Uservalerie1962 HB User
    Re: CRAZY side effects of Progesterone!!!

    Quote:
    Originally Posted by AnnT1 View Post

    I have tried prometrium in the past and it was horrible for me. Like being drugged and sick. And severe crying and migraines. Progesterone keeps your estrogen from binding.

    The only HRT combo product I could sort of tolerate was the Combipatch (in the 50/140 dose). It still made me tired, but my doctor had me add some more estrogen to sort of counteract the progesterone effect (we added another .05 vivelle to the combipatch).
    Was it prometrium 200mg? I take progeffik (same stuff as promethium, just another brand) 200mg 7 days a month. Sometimes I'm kinda Ok, just a bit moody and tired and sometime I feel miserable - nightmares, severe crying and/or anxiety - and that usually occurs during those 7 days or right after.

     
    Old 10-05-2013, 08:42 AM   #5
    AnnT1
    Member
    (female)
     
    AnnT1's Avatar
     
    Join Date: Sep 2013
    Posts: 75
    AnnT1 HB UserAnnT1 HB UserAnnT1 HB User
    Re: CRAZY side effects of Progesterone!!!

    I was on prometrium 100mg pill.

    Then, my ob/gyn had it compounded to a 50mg pill, it still was too much for me. Yes, I had nightmares on it. And severe anxiety and crying and feeling drugged and poisoned and couldn't think clearly. My doctor said that some people are just really sensitive to progesterone and progestins in which case we had other options:

    (1) wait for me to miss over 3 periods and then add it in as Crinone vaginal cream a few days a month (which hopefully will keep it from going systemically) in order to induce a menstrual bleed. This would be done every 3 or 4 months.

    (2): Do the combipatch in the smallest progesterone dose (the .05/140) with added estrogen to achieve a better balance of progesterone/estrogen. Or the Climara Pro patch with another straight estrogen patch.

    (3): Go back on bcps, this time with a higher estrogen to progestin ratio such as Ortho Tri Cyclen or Ovcon 35.

    (4): Insert an IUD that puts out a low level of progestin (Mirena, maybe? Can't remember the name) and take estrogen along with it.

    (5): No progesterone and have frequent endometrial evaluations to make sure it is not getting too thick up there (or whatever it does).

     
    Old 10-05-2013, 08:48 AM   #6
    AnnT1
    Member
    (female)
     
    AnnT1's Avatar
     
    Join Date: Sep 2013
    Posts: 75
    AnnT1 HB UserAnnT1 HB UserAnnT1 HB User
    Re: CRAZY side effects of Progesterone!!!

    oops, forgot to add that option 5 would be no progesterone but estrogen only with frequent endometrial evaluations. If it builds up too much then progesterone would have to be added so that one doesn't get uterine cancer.

     
    Old 10-05-2013, 08:51 AM   #7
    valerie1962
    Member
    (female)
     
    valerie1962's Avatar
     
    Join Date: May 2013
    Location: Italy
    Posts: 97
    valerie1962 HB Uservalerie1962 HB User
    Re: CRAZY side effects of Progesterone!!!

    I see. These are things I will take up. 200 mg might be just too much for me even if it is just 7 days a month...

    Last edited by valerie1962; 10-05-2013 at 08:53 AM.

     
    Old 10-05-2013, 08:52 AM   #8
    valerie1962
    Member
    (female)
     
    valerie1962's Avatar
     
    Join Date: May 2013
    Location: Italy
    Posts: 97
    valerie1962 HB Uservalerie1962 HB User
    Re: CRAZY side effects of Progesterone!!!

    Quote:
    Originally Posted by AnnT1 View Post
    oops, forgot to add that option 5 would be no progesterone but estrogen only with frequent endometrial evaluations. If it builds up too much then progesterone would have to be added so that one doesn't get uterine cancer.
    I had understood.

     
    Old 10-05-2013, 10:07 AM   #9
    AnnT1
    Member
    (female)
     
    AnnT1's Avatar
     
    Join Date: Sep 2013
    Posts: 75
    AnnT1 HB UserAnnT1 HB UserAnnT1 HB User
    Re: CRAZY side effects of Progesterone!!!

    Aleosha,

    What type of progestin is 10mg? Are you on Provera or Aygestin?

     
    Old 10-10-2013, 07:16 PM   #10
    Aleosha
    Junior Member
    (female)
     
    Aleosha's Avatar
     
    Join Date: Feb 2005
    Posts: 14
    Aleosha HB User
    Re: CRAZY side effects of Progesterone!!!

    It's a generic for Provera. I did regain my appetite after few days, but now I don't know if I should continue to take it or seek other options as suggested above. The one thing I did like about taking the medicine is a much lighter period - and since I've been anemic, it's really helpful. Also, I was not put on estrogen, just Provera.

    Thank you all btw for your very generous responses and detailed suggestions! I will probably try Provera for another cycle and this time, keep a daily diary of symptoms so I can make more rational decisions and not freak out like I did last time!

     
    Old 10-13-2013, 07:52 AM   #11
    STLouisgal
    Senior Veteran
    (female)
     
    Join Date: Dec 2008
    Location: St. Louis, MO, USA
    Posts: 1,877
    STLouisgal HB UserSTLouisgal HB UserSTLouisgal HB UserSTLouisgal HB UserSTLouisgal HB UserSTLouisgal HB UserSTLouisgal HB UserSTLouisgal HB UserSTLouisgal HB UserSTLouisgal HB UserSTLouisgal HB User
    Re: CRAZY side effects of Progesterone!!!

    Aleosha - If heavy bleeding is your primary concern and you don't want to continue the progestin, you could ask your doctor to Rx Lysteda (tranexamic acid) which is a non-hormonal med that's usually pretty effective at reducing bleeding. NSAID's such as Aleve or Motrin, OTC or Rx, are also options and work best if started at the first sign of your period.

     
    Old 11-14-2013, 05:58 PM   #12
    ripples57
    Member
    (female)
     
    Join Date: Mar 2009
    Location: Catskill Mtns., NY
    Posts: 73
    ripples57 HB User
    Re: CRAZY side effects of Progesterone!!!

    I take Prometrium (natural progersterone) 200 mg 12 days a month. I'm 56 and am taking it to help with prolonged heavy irregular bleeding. Started it in Jan. and was fine first round then next round, I had the same loss of appetite/nauseous you experienced and lost weight. Which I really do need to lose some weight, but not this way LOL! When I mentioned it to my dr she smiled and said progesterone IS a "pregnancy hormone." So that explained the nausea and loss of appetite. I had told my husband before speaking to the dr if I didn't know any better I would swear I was pregnant!! We both laughed and then when the dr confirmed it was a side effect we really laughed.

     
    Closed Thread

    Tags
    appetite loss, menopause, progesterone



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 01:05 PM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!